Over the past few days I’ve been traveling and had several pod failures in a row. I’m still relatively new (maybe 1 year?) to omnipod and these types of failures don’t make sense to me. I don’t get any warning or message that the pods are failing (like I ALWAYS got when my medtronic infusion sets failed). I just get crazy high horrible blood sugars. When I can’t think if anything else that could be the problem, il change my pod and find that my arm is SOAKED with insulin and the entire sticky stuff is covered in it. Catheter looks fine. Pod worked fine for the first day or so. No bumps or anything rough. And then it just starts leaking insulin all over me?! I don’t even understand how that is possible. I’m so frustrated right now and traveling makes it even scarier because my backup supplies are limited.
I would call Insulet and they will help you trouble shoot the problem. Have you tried putting the Pod in a different location? Here’s some of my thoughts. When you put on a new Pod do you put a little tiny bit of pressure on the Pod while the canula is being inserted (this prevents a kick back when the needle retracts). The canula goes in at a 45 degree angle and maybe the canula is not getting inserted into the skin enough. Make sure the location you choose is somewhat a flat area. Think about where the canula is on your arm. Could you be stretching or moving in a direction to pull the canula out of the skin some? Don’t put the canula into any indented spot on your body. How long after you change a Pod do you notice this problem?
You may also want to ask the manf. to report your failures to the FDA if they are not already. The FDA monitors device malfunctions and can help in spotting trends and keeping the manf. honest.
Thanks. This is a good point. I’m actually familiar with this since I work in pharma, but didn’t think of it. I will make a point to fill in the MedWatch form myelf. This is a form from FDA that allows patients and/or doctors to self-report problems with drugs and devices. It’s available on the FDA web site.